Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS JSJ

June 10, 2009

NWS JSJ issued this flash flood warning at Jun 10, 2009, 5:49 AM CDT. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 5:49 AM CDT (10:49 UTC)
Expired
Jun 10, 2009, 7:45 AM CDT
In force
116 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 15 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:29 AM CDTFLASH FLOODYabucoa, PRROAD 182 IN BARRIO CALABAZA FLOODED DUE TO RECENT HEAVY RAINS OVER RIO GUAYANES AND CANO DE SANTIAGO...WHERE PARTS OF THE RIVER CAME OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 101049
FFWSJU
PRC095-109-151-101245-
/O.NEW.TJSJ.FF.W.0022.090610T1049Z-090610T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
649 AM AST WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     PATILLAS
     MAUNABO
     YABUCOA

* UNTIL 845 AM AST

* AT 639 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL OVER SOUTHEASTERN PUERTO RICO...WITH AN 
ESTIMATED 3 TO 5 INCHES HAVING ALREADY FALLEN OVER THESE AREAS. 
EXPECT ANOTHER 2 TO 3 INCHES BEFORE 9 AM TO CAUSE RAPID FLASH 
FLOODING OF LOW LYING AREAS...STREAMS AND URBAN AREAS. MUDSLIDES ARE 
ALSO POSSIBLE IN AREAS OF STEEP TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1808 6602 1809 6596 1809 6586 1801 6583
      1798 6600

$$

RA
1 follow-up statement
000 
WGCA72 TJSJ 101246
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
846 AM AST WED JUN 10 2009

PRC095-109-151-101251-
/O.EXP.TJSJ.FF.W.0022.000000T0000Z-090610T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATILLAS PR-MAUNABO PR-YABUCOA PR-
846 AM AST WED JUN 10 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 AM AST FOR YABUCOA...
MAUNABO AND PATILLAS MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. THEREFORE THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE AT 845 PM. 

HOWEVER...RESIDENTS AND MOTORIST ACROSS THESE AREA SHOULD EXERCISE 
CAUTION DURING THE NEXT COUPLE OF HOURS...AS RUNOFF FROM THE RECENT 
RAINS WILL AFFECT RIVERS AND STREAMS IN THESE AREAS AND MAY LEAD TO 
URBAN AND SMALL STREAM FLOODING ALONG STREETS...ROADWAYS AND POORLY 
DRAINED AREAS.  

LAT...LON 1808 6602 1809 6596 1809 6586 1801 6583
      1798 6600

$$

RAM 
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE 
LETTERS/:      HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:00 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 4:00 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST WED JUN 10 2009

.SYNOPSIS...
SURFACE HIGH PRESSURE ACROSS SUBTROPICAL ATLANTIC EXTENDING
WESTWARD ACROSS THE NORTHEAST CARIBBEAN...AND A BROAD SURFACE
TROUGH ACROSS THE CENTRAL CARIBBEAN...WILL MAINTAIN A LIGHT
SOUTHEAST WIND FLOW ACROSS THE REGION FOR THE NEXT FEW DAYS.
MID TO UPPER LEVEL RIDGE WILL REMAIN ACROSS THE NORTHEAST
CARIBBEAN AT LEAST THROUGH THE END OF THE WEEK. TROUGHINESS WILL
DEEPEN ACROSS THE WESTERN ATLANTIC.

.DISCUSSION...SOME HAZY SKIES WERE VISIBLE OVERNIGHT ACROSS THE
LOCAL AREA. THIS MAY BE DUE TO RESIDUAL SAHARAN DUST BROUGHT BY
THE PASSAGE FEW DAYS AGO OF A WEAK TROPICAL WAVE. EARLY THIS
MORNING A LINE OF SCATTERED SHOWERS WERE DETECTED BY THE DOPPLER
WEATHER RADAR ACROSS THE NEARSHORE WATERS SOUTHEAST OF PUERTO
RICO...AND ANOTHER LINE EXTENDING FROM CULEBRA...NORTHWEST ACROSS
THE ATLANTIC WATERS. SOME OF THESE SHOWERS EARLY THIS
MORNING...WERE AFFECTING THE MUNICIPALITIES OF SOUTHEAST PUERTO
RICO...BUT MAINLY OVER MAUNABO...GUAYAMA...AND ARROYO. SURFACE
HIGH PRESSURE SYSTEM LOCATED ACROSS THE SUBTROPICAL ATLANTIC EARLY
THIS MORNING WILL KEEP A MAINLY SOUTHEAST WIND FLOW ACROSS PUERTO
RICO AT LEAST THROUGH FRIDAY. LATEST MIMIC TOTAL PRECIPITABLE
WATER PRODUCT STILL SHOWS ENOUGH MOISTURE LINGERING ACROSS THE
LOCAL AREA. THIS MOISTURE...IN COMBINATION WITH THE SOUTHEAST WIND
FLOW...WILL ENHANCE THE DEVELOPMENT OF SHOWER ACTIVITY ACROSS THE
LOCAL AREA...MAINLY EACH AFTERNOON OVER THE WESTERN INTERIOR AND
NORTHWEST SECTIONS OF PUERTO RICO. ALSO...AN INDUCE SURFACE TROUGH
WILL BE CLOSE TO OUR AREA...HELPING IN THE DEVELOPMENT OF STRONG
THUNDERSTORMS ACROSS THE NORTHERN HALF OF PUERTO RICO AS WELL
ACROSS THE LOCAL COASTAL WATERS. LATEST SURFACE
OBSERVATIONS...INDICATED A VERY LIGHT WIND FLOW ACROSS THE LOCAL
AREA. IN FACT...LATEST PROG SOUNDINGS ARE SHOWING THAT THIS LIGHT
WIND FLOW WILL CONTINUE THROUGH AT LEAST EARLY NEXT WEEK. PEOPLE AND
VISITORS ACROSS THE WESTERN INTERIOR...WEST...AND NORTHWEST
SECTIONS OF PUERTO RICO NEED TO BE ALERT TODAY FOR RISING
RIVERS...CREEK AN URBAN AND SMALL STREAM FLOODING AND EVEN FLASH
FLOODING.

IN THE LONG TERM...COMPUTER MODELS SUGGEST THAT A TROPICAL WAVE
CURRENTLY NEAR 30 WEST LONGITUDE EARLY THIS MORNING...WILL TRACK
WESTWARD DURING THE NEXT SEVERAL DAYS...AND WILL APPROACH THE
LOCAL ISLANDS BY MID NEXT WEEK. THIS FEATURE...COMBINE WITH UPPER
LEVEL TROUGH TO OUR WEST...WILL PRODUCE UNSTABLE ATMOSPHERIC
CONDITIONS BY THIS PERIOD.

&&

.AVIATION...EXPECTING MORNING SHRA ACTIVITY AT MOST SITES.
INTERMITTENT MVFR CIGS/VSBYS AND TEMPO IFR POSSIBLE AT
TJSJ...TIST...TISX UNTIL AT LEAST 14Z. BY AFTERNOON...TSRA EXPECTED
AT TJBQ AROUND 18-21Z WITH AT LEAST MVFR THERE. SURFACE WINDS WILL
BE VERY WEAK AND FROM THE SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  76  88  78 /  50  40  40  20
STT  84  78  88  76 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/71
Hazardous weather outlook, Jun 10, 3:27 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
427 AM AST WED JUN 10 2009

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
427 AM AST WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REFORM OVER THE
NORTHWEST AND WEST CENTRAL PORTIONS OF PUERTO RICO WITH HEAVY
RAIN. SOME AREAS WILL EXPERIENCE URBAN AND SMALL STREAM FLOODING
AND LARGER RIVERS OF THE NORTHWEST MAY COME NEAR MINOR FLOOD STAGE
BY THIS EVENING. RAIN AMOUNTS WILL LIKELY EXCEED 4 INCHES IN THE AREAS
WITH THE HEAVIEST RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
427 AM AST WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:51 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 10, 7:55 AM CDTAreal Flood AdvisoryJSJ105 min
Jun 10, 8:09 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 10, 9:54 AM CDTFlash Flood WarningJSJ111 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.